Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 82, NWS Houston/Galveston, TX

June 13, 2015Galveston County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jun 13, 2015, 8:36 AM CDT for Galveston County, Texas. It was in force for 114 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2015, 8:36 AM CDT (13:36 UTC)
Expired
Jun 13, 2015, 10:30 AM CDT
In force
114 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

County Galveston County, TX

The radar

The Houston radar (KHGX), 10 km from the middle of the area, began a volume at 13:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 10:35 AM CDTHEAVY RAIN 6.93 Wsw Dickinson, TX6.9 INCHES HAS FALLEN IN WEST DICKINSON AT BAYOU LAKES NEIGHBORHOOD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 1.6 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2015-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2015-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

917 
WGUS54 KHGX 131336
FFWHGX
TXC167-131530-
/O.NEW.KHGX.FF.W.0082.150613T1336Z-150613T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
836 AM CDT SAT JUN 13 2015

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN GALVESTON COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 1030 AM CDT
    
* AT 834 AM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. 2 TO 4 INCHES OF RAIN HAVE 
  FALLEN IN THE LAST 2 HOURS. RAINFALL RATES OF 1 TO 2 INCHES AN 
  HOUR ARE EXPECTED. STORMS MAY CONTINUE TO DEVELOP OVER THE WARNED 
  AREA LEADING TO ADDITIONAL RAINFALL. FLASH FLOODING IS EXPECTED TO 
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SOUTHEASTERN LEAGUE CITY...TEXAS CITY...DICKINSON...LA MARQUE...
  SANTA FE...HITCHCOCK...KEMAH...BACLIFF AND SAN LEON.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 ARE POSSIBLE IN THE WARNED 
AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 2924 9508 2940 9518 2954 9501 2951 9498
      2950 9491 2947 9493 2947 9495 2945 9493
      2945 9492 2944 9490

$$

39

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 7:03 AM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 13, 7:03 AM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
703 AM CDT SAT JUN 13 2015

.AVIATION...
REGION IS FALLING ALONG THE WESTERN FRINGE OF A MID TO UPPER
LEVEL LOW OR NORTHERN GULF TROPICAL WAVE...IN-LINE WITH THE
HIGH(EST) SOUTHERN GULF MOISTURE AXIS NUDGING ITS WAY ONTO THE UPPER
TEXAS COAST. THESE TWO ELEMENTS OF BOTH INSTABILITY AND DEEP
MOISTURE WILL COMBINE TO PRODUCE PERIODS OF HIGH RAINFALL WITHIN
RETURN THUNDERSTORM ACTIVITY. SWATHS OF NORTH TO SOUTH CONVECTION
WILL LOWER CATS DOWN TO MVFR...TEMPO IFR WITHIN BOUTS OF HEAVY
PRECIPITATION. CURRENT PACKAGE HAS ATTEMPTED TO COMMUNICATE THREE
BASIC PERIODS OF MOST ACTIVE WEATHER...OVER THE NEXT FEW
HOURS...LATTER THIS AFTERNOON...WITH A RETURN OF (+)TSRA DURING THE
EARLY SUNDAY MORNING HOURS. TIMING WILL NEED TO BE ADJUSTED AS
CONVECTIVE TEMPO'S BOOKMARK EVENTUAL PREVAILING CONDITIONS. 31

&&

.PREV DISCUSSION... /ISSUED 329 AM CDT SAT JUN 13 2015/

DISCUSSION...
SHOWER AND THUNDERSTORM COVERAGE HAS BEEN INCREASING ACROSS PORTIONS
OF SOUTHEAST TEXAS AND OUR COASTAL WATERS EARLY THIS MORNING...AND EXPECT
THIS TREND TO CONTINUE AS MOISTURE LEVELS RISE ACROSS THE AREA. FOR
AT LEAST THE NEXT SEVERAL DAYS...THE AREA WILL SEE PERIODS OF SHOWERS
AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL POSSIBLE AS PRECIPITABLE
WATER VALUES RISE AND REMAIN ABOVE TWO INCHES. FOR TODAY THROUGH WEDNESDAY...
EXPECT TO SEE THE LIGHTER RAINFALL TOTALS WELL INLAND (1 TO 2 INCHES)
AND HEAVIER AMOUNTS CLOSER TO THE COAST (2 TO 4 INCHES). IF ANY TYPE
OF TRAINING SETS UP...ISOLATED AMOUNTS ESPECIALLY NEAR THE COAST COULD
VERY EASILY GET INTO A 6 TO 10 INCH RANGE WHICH WOULD OBVIOUSLY LEAD
TO FLOODING. FLASH FLOOD WATCHES MIGHT BE NEEDED. ADDING TO THE FORECAST
ISSUE THIS MORNING COULD BE POSSIBLE TROPICAL DEVELOPMENT IN/AROUND
THE NORTHWEST CARIBBEAN TO YUCATAN PENINSULA AREA AND EVENTUALLY INTO
THE GULF OF MEXICO OVER THE NEXT SEVERAL DAYS. WE WILL OBVIOUSLY BE
MONITORING THE LATEST INFORMATION ON THIS SYSTEM FROM THE NATIONAL
HURRICANE CENTER...AND WILL MAKE THE NECESSARY ADJUSTMENTS TO OUR
FORECAST IF ANYTHING DOES DEVELOP AND HEADS IN OUR GENERAL DIRECTION.
42

&&

MARINE...
THE WESTERN GULF HIGH MOISTURE AXIS IS NOW POSITIONED OVER THE
TEXAS COASTAL WATERS AND BAYS. THIS WILL PROVIDE THE SUPPORT
..ALONG WITH HIGHER INSTABILITY FROM PASSING EASTERLY DISTURBANCES
..NEEDED IN PRODUCING WIDESPREAD SHOWERS AND THUNDERSTORMS. A TIGHT
SURFACE PRESSURE GRADIENT WILL MAINTAIN THESE CURRENTLY STRONG
SOUTHEASTERLIES THROUGH TONIGHT. A COMBINATION OF HIGHER SWELL AND
WIND DRIVEN WAVES WILL LEAD TO A WEEKEND OF LOCAL BAY CAUTION AND
GULF ADVISORY CONDITIONS. WATER LEVELS OF BETWEEN 0.5 TO 1.5 FEET
ABOVE NORMAL TIDES THIS WEEKEND MAY INCREASE BY ANOTHER HALF FOOT
OR SO BY EARLY NEXT WEEK. WAVE RUN-UP...IN TANDEM WITH WEEKEND HIGH
TIDES...MAY CAUSE MINOR FLOODING ALONG GULF FACING BEACHES. 31

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      88  74  88  73  88 /  40  30  60  30  50
HOUSTON (IAH)              86  75  87  74  87 /  70  40  60  50  70
GALVESTON (GLS)            86  79  86  78  85 /  80  60  70  60  70

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH SUNDAY MORNING FOR
     THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY.

     SMALL CRAFT ADVISORY UNTIL 7 AM CDT SUNDAY FOR THE FOLLOWING
     ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     20 NM TO 60 NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20
     TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...42
AVIATION/MARINE...31
Hazardous weather outlook, Jun 13, 3:36 AM CDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
336 AM CDT SAT JUN 13 2015

TXZ163-164-176>179-195>200-210>214-226-227-235>238-141300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
336 AM CDT SAT JUN 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

EXPECT PERIODS OF SHOWERS AND THUNDERSTORMS AS DEEP TROPICAL MOISTURE
MOVES INTO THE AREA FROM THE EAST. LOCALLY HEAVY RAINFALL COULD DEVELOP
EITHER WITH THE STRONGER STORMS OR WHERE ANY TRAINING SETS UP. ALONG
THE COAST...EXPECT SLIGHTLY ELEVATED TIDE LEVELS AND AN INCREASING
THREAT FOR RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

EXPECT PERIODS OF SHOWERS AND THUNDERSTORMS TO PERSIST THROUGH AT LEAST
WEDNESDAY AS DEEP TROPICAL MOISTURE REMAINS ACROSS THE AREA. THE THREAT
FOR LOCALLY HEAVY RAINFALL WILL CONTINUE...EITHER WITH THE STRONGER
STORMS OR WHERE ANY TRAINING SETS UP. ALONG THE COAST...EXPECT SLIGHTLY
ELEVATED TIDE LEVELS AND THE THREAT FOR RIP CURRENTS TO CONTINUE TOO.

RAINFALL TOTALS SATURDAY THROUGH WEDNESDAY SHOULD RANGE FROM 1 TO 2
INCHES WELL INLAND TO 2 TO 4 INCHES NEAR THE COAST. IF ANY TYPE OF
TRAINING SETS UP...ISOLATED AMOUNTS ESPECIALLY NEAR THE COAST COULD
VERY EASILY GET INTO A 6 TO 10 INCH RANGE WHICH WOULD OBVIOUSLY LEAD
TO FLOODING. FLASH FLOOD WATCHES MIGHT BE NEEDED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE OVER THE WEEKEND AND POSSIBLE INTO THE
START OF THE UPCOMING WEEK.

GMZ330-335-350-355-370-375-141300-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
336 AM CDT SAT JUN 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED.
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL THAT COULD
REDUCE VISIBILITIES BELOW 1 MILE...ALONG WITH LOCALLY HIGHER WINDS AND
SEAS...AND FREQUENT CLOUD TO WATER LIGHTNING. CAUTION FLAGS AND ADVISORIES
ARE IN EFFECT FOR ELEVATED WINDS AND SEAS. ADDITIONALLY...ELEVATED TIDE
LEVELS CAN BE EXPECTED AND THERE WILL BE A THREAT FOR RIP CURRENTS ALONG
THE COAST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODS OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED.
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL THAT COULD
REDUCE VISIBILITIES BELOW 1 MILE...ALONG WITH LOCALLY HIGHER WINDS AND
SEAS...AND FREQUENT CLOUD TO WATER LIGHTNING. CAUTION FLAGS AND ADVISORIES
ARE EXPECTED TO CONTINUE FOR ELEVATED WINDS AND SEAS. ADDITIONALLY...ELEVATED
TIDE LEVELS WILL PERSIST AND THERE WILL BE A CONTINUED THREAT FOR RIP
CURRENTS ALONG THE COAST.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE OVER THE WEEKEND AND POSSIBLE INTO THE
START OF THE UPCOMING WEEK.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 9:06 PM CDTSmall Craft AdvisoryHGX38 hr
Jun 13, 6:37 AM CDTSpecial Marine WarningHGX23 min
Jun 13, 9:20 AM CDTAreal Flood AdvisoryHGXBrazoria, Chambers, Galveston, Harris115 min
Jun 13, 10:27 AM CDTFlash Flood WarningHGXBrazoria, Chambers, Galveston, Harris3 hr

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.